# SDR CA990203011

- Difficulty date: January 13, 1999
- Submitted: March 26, 2000
- Operation: Air carrier
- Make and model: Boeing 767233
- Engine: Pwa JT9D7R4D
- System (JASC): 4920 · APU Core Engine
- Part: Turbine Wheel
- Part number: 38400203
- Condition: Failed
- Location: Apu
- Part time: 10,584 hours
- Component: GTCP331
- Stage of operation: NR
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) THE AUXILIARY POWER UNIT 3RD STAGE TURBINE WHEEL HAD A STRUCTURAL FAILURE, WITH TWO BLADES SEPARATING FROM THE INTEGRAL WHEEL.  THE BLADE SEPARATIONS INITIATE FROM CRACKS ADJACENT TO COOLING RIVET HOLES.  CRACKS ARE CAUSED BY HIGH TEMPERATURE GRADIENT ACROSS THE WHEEL, A RESULT OF STATIONARY FELT-METAL-SEAL DETERIORATION.  SERVICE BULLETINS 49-6536R1, 49-5883, AND 49-5884 WERE DESIGNED TO REDUCE THIS PREMATURE FAILURE PROBLEM.  THE BLADE SEPARATION ON THIS TURBINE (S/N NR 3-18040-500) IS AN EXAMPLE OF PRE-MOD TURBINE FAILURES NOT INDICATIVE OF POST-MOD SERVICE.  PART TC:  15,464.
